page content
Skip page content

Paracetamol Poisoning

Following paracetamol poisoning, a 5½-year-old was admitted to Schneider Children's with severe liver failure
Date: 02.12.18 | Update: 05.12.18


A 5½-year-old boy from northern Israel was admitted in a critical condition due to severe liver failure to Haemek Hospital 's Pediatric Intensive Care Unit headed by Dr. Gur Zamir. Following consultation with the boy's mother, it appeared that the child had had a fever for 3 days and received large doses, times three times higher than the recommended dosage, of a medication containing paracetamol to reduce the fever. In addition, the medication had been administered too frequently. This led to suspicion that the liver failed as a result of paracetamol poisoning due to overmedication.

The child received the standard treatment against paracetamol poisoning and liver failure, but due to the rapid deterioration of the liver and the fear that he might need to undergo a liver transplant to save his life, he was transferred to Schneider Children's, the only hospital in the country that conducts pediatric liver transplantation. The child was hospitalized in the Pediatric Intensive Care Unit headed by Dr. Elhanan Nahum.

Simultaneously, an emergency donation of a liver lobe was sought. As the child's blood group was a rare type, his parents were not suitable donors, and this made the search even more difficult. Since the child's condition was critical, he was placed at the top of the national list of those awaiting a liver donation, and the race against time began.

After 36 critical hours in intensive care, the liver rebounded and the child began to recover. He was moved to Pediatrics C headed by Dr. Irit Krause, and remained under close observation by the Institute of Gastroenterology, Nutrition and Liver Diseases headed by Prof. Raanan Shamir. The child continued to improve and he was finally discharged.

Dr. Havatzelet Yarden-Bilavsky, Deputy Director of Pediatrics A, and a specialist in clinical pharmacology at Schneider, cautions parents against the dangers of administering over-the-counter medications to their children in higher dosages and more frequently than recommended.

"In recent years, there has been an increase in the number of medications sold without requiring a doctor's prescription," she said. "In the absence of a prescription, it is very important to follow the precise recommended dosages on the packaging and to learn about its side-effects and relevant warnings. Paracetamol (commercial names: Acamol, Novimol, Dexamol, Paramol, etc) is an effective and safe medication, and used frequently for children and infants without the need for a doctor's prescription. The medication is available in various concentrations in many commercial preparations. It is important to know that not every medication contains the same amount of the active substance, and therefore, the volume (amount in ml) administered could differ from medication to medication (where for instance, the addition of the word "forte" to the name of the medication indicates a higher than normal concentration).

"Infants and small children with fever and lowered nutritional intake are at increased risk of paracetamol poisoning. In cases where there is a need to administer medication more frequently or for a prolonged period, it is recommended to consult a doctor, even if the medication does not require a prescription."

 

Jump to page content